Kansas, 2004

Flash Flood in Kansas, July 6, 2004

July 6, 2004 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 6, 12:24 AM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Jul 6, 12:24 AM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 AM CDT TUE JUL 6 2004

.DISCUSSION...

SHORT TERM/MESOSCALE DISCUSSION...

LAST TWO MORNINGS FEATURED DERECHOS PLOWING ACROSS PORTIONS OF THE
CWA...AND ITS LOOKING INCREASINGLY LIKELY WE WILL COULD MAKE IT
THREE IN A ROW THIS MORNING. LARGE LINEAR MCS CONTINUES TO CHARGE
EASTWARD ACROSS CENTRAL/EASTERN KS AT 06Z WITH DAMAGING WINDS
ALREADY OCCURRING. STRONG COLD POOL IS DEVELOPING WITH
TEMPS/DEWPOINTS DROPPING UP TO 15 DEGREES IN THE WAKE OF THE LINE
AND ONE HOUR PRESSURE RISES IN EXCESS OF 3 MB.

AIRMASS IN ADVANCE OF THE MCS IS VERY UNSTABLE WITH MLCAPES BETWEEN
2-3K ACROSS SOUTHEAST KANSAS. LOW LEVEL JET IS INCREASING IN ADVANCE
OF THE SYSTEM WITH 40KT AT LAMONT OK WHICH IS A BIT STRONGER AND
MORE VEERED THAN THE ETA WAS FORECASTING. AS THE SYSTEM CONTINUES TO
PLOW EASTWARD LOW LEVEL JET MAY ACTUALLY BEGIN TO FEED INTO THE BACK
OF THE SYSTEM FURTHER ENHANCING THE WIND DAMAGE THREAT. SYSTEM STILL
A FEW HOURS AWAY FROM OUR WESTERN COUNTIES SO THERE IS SOME
OPPORTUNITY FOR IT TO WEAKEN OR BEGIN TO FALL APART...BUT LOOKING AT
THE ENVIRONMENT AHEAD OF THIS SYSTEM THERE ARE NO CLEAR CUT REASONS
WHY IT SHOULD WEAKEN.

HAVING SAID THAT...LATEST RADAR TRENDS OUT OF ICT SHOW OUTFLOW
SURGING WELL AHEAD OF THE CONVECTION TO THE NORTHWEST OF ICT. THIS
COULD BE THE BEGINNING OF A WEAKENING TREND. COULD SEE TWO SEPARATE
BOW ECHOS DEVELOP...ONE OVER NORTHEAST KANSAS AND ONE ALONG THE
OKLAHOMA BORDER. TOO EARLY TO LET OUR GUARD DOWN...BUT THERE IS A
VERY SMALL GLIMMER OF HOPE THAT THE WORST OF IT COULD SPARE THE SGF
CWA.

FAST MOVEMENT SHOULD PREVENT ANY MAJOR FLOOD THREAT...BUT FLASH
FLOOD GUIDANCE IS STILL FAIRLY LOW SO THERE COULD BE SOME FLOODING
PROBLEMS AS THE SYSTEM MOVES THROUGH THIS MORNING. NOT EXPECTING
WIDESPREAD MAJOR FLOODING SO HAVE OPTED TO HOLD OFF ON A FLOOD WATCH
BUT WILL ADD LOCALLY HEAVY RAINFALL TO THE GRIDS FOR THIS MORNING.

REMAINDER OF THE DISCUSSION...

MCS WILL LIKELY MOVE ACROSS THE AREA THIS MORNING AND COULD CONTINUE
TO PRODUCE DAMAGING WINDS THROUGH THE MORNING. THE SYNOPTIC COLD
FRONT WILL BEGIN TO DROP SOUTHWARD THROUGH THE AREA DURING THE
AFTERNOON. FIRST ASSUMPTION WOULD BE THAT WE WILL BE TOO WORKED
OVER FOR ANY RE-DEVELOPMENT THIS AFTERNOON...HOWEVER THE PAST TWO
DAYS THE ATMOSPHERE HAS RECOVERED SIGNIFICANTLY AFTER MORNING
CONVECTION. UNLIKE THE PAST TWO DAYS...SYNOPTIC SCALE SURFACE WINDS
WILL PROBABLY HAVE MORE OF A WESTERLY COMPONENT THIS AFTERNOON WHICH
MAY LIMIT THE AMOUNT OF MOISTURE RETURN WE SEE. OBVIOUSLY CONFIDENCE
IS LOW ON HOW THINGS WILL EVOLVE SO WILL CONTINUE POPS INTO THE
AFTERNOON (AND EVENING ACROSS SOUTHERN PORTIONS OF CWA). DEPENDING
ON HOW MUCH WE RE-COVER AFTER MORNING CONVECTION COULD BE SOME
ADDITIONAL SEVERE WEATHER THIS AFTERNOON.

FRONTAL BOUNDARY WILL LIKELY GET ENOUGH OF A PUSH TO MAKE IT SOUTH
OF THE CWA LATER TONIGHT AND TOMORROW. GFS IS DOESNT GIVE THIS
SYSTEM QUITE AS MUCH OF A PUSH...BUT HAVE OPTED TO GENERALLY SIDE
WITH THE MORE SOUTHERN POSITIONING IN THE ETA FOR THE SAKE OF
CONSISTENCY.

SOMEWHAT COOLER AND LESS HUMID AIRMASS IS STILL POISED TO FILTER
INTO THE REGION WEDNESDAY. RESPITE FROM THE WARM AND HUMID WEATHER
SHOULD BE SHORT LIVED AS ANOTHER POWERFUL UPPER TROUGH DROPS DOWN
INTO THE NORTHERN ROCKIES LEADING TO LEE CYCLOGENESIS OVER THE HIGH
PLAINS. HEIGHT FALLS OVER THE NORTHERN/CENTRAL PLAINS WILL LEAD
ENHANCE THE LOW LEVEL JET WEDNESDAY NIGHT WITH INCREASING WARM AIR
ADVECTION AN MCS COULD FORM OVER THE PLAINS. PRETTY FAR OUT TO SAY
WITH ANY DEGREE OF CERTAINTY WHERE AN MCS WILL FORM IF IT EVEN
DOES...SO ONLY KEEP RELATIVELY POPS GOING.

UPPER RIDGE WILL BUILD IN AS THE TROUGH DIGS IN THE ROCKIES WHICH
SHOULD ALLOW FOR A TROPICAL AIRMASS TO MOVE BACK NORTHWARD INTO THE
OZARKS FRIDAY. ETA AND GFS BOTH HINT THAT THERE COULD BE A WEAK
UPPER LOW OR IF NOTHING ELSE A WEAKNESS IN THE SUBTROPICAL RIDGE
OVER THE LOWER MISSISSIPPI VALLEY REGION. DEPENDING ON HOW FAR NORTH
THIS FEATURE MAKES IT WE COULD BE LOOKING AT AFTER PULSE TYPE
THUNDERSTORMS FRIDAY INTO THE WEEKEND. HAVE INTRODUCED SLIGHT CHANCE
POPS FOR THAT POSSIBILITY BUT WE STILL HAVE PLENTY OF TIME TO WATCH
THAT.

REST OF THE FORECAST ON TRACK AND NO CHANGES WERE MADE.

IZZI

&&

.AVIATION...

ALL EYES ON LINEAR MCS ACROSS CENTRAL KANSAS.  NORTHERN PORTION
APPEARS TO HAVE MORE OF AN EASTWARD MOVEMENT WHILE SOUTHERN END IS
HEADING MORE SOUTHEAST.  DISTANCE SPEED TOOL BRINGS MCS INTO WESTERN
SECTIONS OF THE CWA AFTER 09-10Z AND ALSO INTO THE JLN AREA DURING
THIS TIME.  HAVE ADDED A TEMPO WIND GROUP APPROACHING SEVERE
CRITERIA AS THIS SYSTEM MOVES THROUGH ALONG WITH VISIBILITIES IN THE
HEAVY RAIN DROPPING TO AROUND A MILE.  SYSTEM SHOULD PUSH THROUGH
BOTH SGF/JLN BY 16Z BUT HAVE HELD ON TO SCATTERED TSRA UNTIL
MIDDAY.  IF ATMOSPHERE CAN RECOVER DURING THE AFTERNOON...MORE OF
NATURES FIREWORKS COULD BE POSSIBLE BY THE LATE AFTERNOON AND HAVE
INCLUDED IN A TEMPO GROUP.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 6, 5:00 AM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT TUE JUL 6 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
600 AM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY PRODUCE:
    DAMAGING WINDS IN EXCESS OF 65 MPH.
    HAIL UP TO THE SIZE OF QUARTERS.
    AND TORRENTIAL RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL MOVE ACROSS SOUTHEAST KANSAS AND SOUTHWEST
  MISSOURI WEST OF A LINE FROM BRANSON TO ROLLA THIS MORNING.

  ADDITIONAL THUNDERSTORMS MAY DEVELOP ACROSS THE OUTLOOK AREA
  BETWEEN 3 PM AND 10 PM.

  DISCUSSION:

  STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE
  OUTLOOK AREA THIS MORNING. AT THIS TIME...IT APPEARS AS THE THE
  GREATEST THREAT OF SEVERE THUNDERSTORMS WILL EXIST OVER NORTHERN
  AND WESTERN PORTIONS OF THE OUTLOOK AREA THIS MORNING. THE PRIMARY
  THREAT FROM THE STORMS WILL BE DAMAGING WINDS...BUT SOME
  STORMS COULD ALSO PRODUCE SOME MARGINALLY SEVERE HAIL.  IN
  ADDITION...THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
  RAINFALL IN A SHORT PERIOD OF TIME WHICH COULD CAUSE LOCALIZED
  FLOODING.

  IF THE ATMOSPHERE IS ABLE TO DESTABILIZE IN THE WAKE OF MORNING
  THUNDERSTORMS...THEN ADDITIONAL STRONG TO SEVERE THUNDERSTORMS
  COULD DEVELOP LATE THIS AFTERNOON AND EVENING AS A COLD FRONT
  MOVES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY NIGHT AND THURSDAY AS A
  WARM FRONT LIFTS NORTHWARD ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED MAINLY ACROSS NORTHWESTERN
  PORTIONS OF THE OUTLOOK AREA THIS MORNING...AND SPOTTER ACTIVATION
  MAY BE REQUIRED ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Special weather statement, Jul 6, 2:13 AM CST, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 AM CDT TUE JUL 6 2004

KSZ073-097-101-MOZ055>057-066>069-077>081-088>091-093>095-101>103-
061300-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-GREENE-HICKORY-JASPER-LACLEDE-LAWRENCE-MCDONALD-MILLER-
MORGAN-NEWTON-POLK-ST. CLAIR-STONE-VERNON-WEBSTER-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT SCOTT...
JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...
OSAGE BEACH...OZARK...PITTSBURG...SPRINGFIELD AND STOCKTON.
313 AM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 575...IN EFFECT UNTIL 800 AM CDT TUESDAY MORNING.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...  IN
MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...MCDONALD...
MILLER...MORGAN...NEWTON...POLK...ST. CLAIR...STONE...VERNON AND
WEBSTER.  IN KANSAS:  BOURBON...CHEROKEE AND CRAWFORD.  SOME CITIES
IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... CAMDENTON...FORT
SCOTT...JOPLIN...LEBANON...MONETT...MOUNT VERNON...
NEOSHO...NEVADA...OSAGE BEACH...OZARK...PITTSBURG...SPRINGFIELD AND
STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVEREWEATHER INFORMATION.

FOSTER
Special weather statement, Jul 6, 4:52 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 AM CDT TUE JUL 6 2004

MOZ055-056-067-068-061145-
BENTON-HICKORY-MORGAN-ST. CLAIR-
552 AM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HICKORY...MORGAN AND ST.
CLAIR COUNTIES...

AT 550 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CONCORDIA TO 7 MILES
WEST OF CALHOUN TO 6 MILES SOUTHWEST OF APPLETON CITY...OR ALONG A
LINE EXTENDING FROM CONCORDIA TO 7 MILES NORTH OF CLINTON TO 16 MILES
EAST OF RICH HILL...AND MOVING EAST AT 40 MPH.

WINDS AROUND UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR LOWRY CITY BY 615 AM CDT.
  NEAR OSCEOLA BY 620 AM CDT.
  NEAR LINCOLN BY 625 AM CDT.
  NEAR WARSAW BY 630 AM CDT.
  NEAR WEAUBLEAU BY 640 AM CDT.
  NEAR WHEATLAND BY 645 AM CDT.

IZZI
Special weather statement, Jul 6, 5:15 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 AM CDT TUE JUL 6 2004

MOZ066-061145-
VERNON-
615 AM CDT TUE JUL 6 2004

...SIGNIFICANT WEATHER ADVISORY FOR VERNON COUNTY...

AT 611 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF ARCADIA...OR 12 MILES
SOUTHEAST OF FORT SCOTT...AND MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE...
  NEAR NEVADA BY 635 AM CDT.
  6 MILES WEST OF WALKER BY 645 AM CDT.

HAIL UP TO A HALF INCH IN DIAMETER IS POSSIBLE WITH THIS STORM.

IZZI

The radar

The Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 11:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bourbon

When
July 6, 5:40 AM CST to 7:00 AM CST
Where
Bourbon County, Hiattville
Reported by
EMERGENCY MANAGER
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Heavy thunderstorms caused several small streams to flood over low water crossings near the community of Hiattville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413645.